# SDR 2017FA0000040

- Difficulty date: February 3, 2017
- Submitted: February 3, 2017
- Operation: General aviation
- Aircraft: N41285
- Make and model: Piper PA-34-200
- Aircraft serial: 347450150
- Engine: Lyc IO360C1E6
- System (JASC): 2434 · DC Generator-Alternator
- Part: Alternator
- Part number: ALY6521R
- Part serial: HP061244
- Condition: Shorted
- Location: Zone 500
- Stage of operation: DE
- How discovered: O
- Nature of condition: B
- Precautionary procedure: O

## Discrepancy

AIRCRAFT EXPERIENCED A FAILURE OF THE LEFT ALTERNATOR IN FLIGHT THAT RESULTED IN SMOKE COMING FROM THE COWL. AIRCRAFT LANDED SAFELY AND UPON INSPECTION FOUND THAT THE ALTERNATOR WOULD NOT TURN WHEN TURNING THE PROPELLER. UPON REMOVAL OF THE ALTERNATOR FROM THE AIRCRAFT, IT APPEARED THAT ONE OF THE DIODES AT THE REAR OF THE ALTERNATOR HAD BECOME LOOSE AND WAS MISSING. INITIAL ASSUMPTION WAS THAT THE DIODE WAS STILL LODGED WITHIN THE ALTERNATOR, THUS CAUSING THE RESTRICTED ROTATION. FURTHER INSPECTION REVEALED THAT A FAIRLY LARGE PIECE (APPROXIMATELY 1"X1") OF THE ROTATING ASSEMBLY HAD BROKEN OFF AND WAS STILL LOCATED WITHIN THE ALTERNATOR. DAMAGE TO THE WIRING WAS ALSO NOTED. THIS ALTERNATOR HAD BEEN OVERHAULED BY HARTZELL ENGINE TECHNOLOGIES AND PURCHASED THROUGH AVIALL. NO OTHER FACILITY HAS PERFORMED ANY TYPE OF REPAIR TO THE UNIT SINCE IT HAS BEEN IN OUR POSSESSION.
